Thunderstorm Wind, Traverse
- When
- September 2, 6:29 PM CST
- Where
- Traverse County, 4.37 mi WSW of Charlesville
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.920, -96.360
A thunderstorm brought a 64 mph severe wind gust west of Charlesville during the early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A thunderstorm brought a 64 mph severe wind gust west of Charlesville during the early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 2, 5:59 PM CST, 30 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 659 PM CDT Mon Sep 2 2019 .UPDATE... Issued at 659 PM CDT Mon Sep 2 2019 00z aviation discussion updated below. && .SHORT TERM...(This Evening through Tuesday Night) Issued at 320 PM CDT Mon Sep 2 2019 We continue to watch the thunderstorms activity across central ND this afternoon. Much of the day has been dominated by cooler than anticipated conditions, with low to mid clouds in place. These clouds are eroding from the southwest at around 15kts, with the clearing line likely making it to PIR prior to 23Z. Dew points remain in the low to upper 60s to near 70 degrees, but the warmer air above the surface is leading to a mainly capped environment which will initially inhibit surface based convection. 700mb temperatures of 8 to 14C at 18Z will warm to 11 to 15C (warmest over our southwestern counties) by 00Z. Forecast models continue to keep our forecast area mainly dry, with the thunderstorms currently over central ND sinking southeast and clipping our northeastern most counties after 00Z, and exiting by 06Z. The elongated surface low near the western stretching from south central Saskatchewan through eastern WY/western SD will shift to southern Manitoba through our eastern counties by 06Z Tuesday, before deepening over northern MN by 12Z Tuesday. High pressure over MT will slowly shift into the western Dakotas by the end of the day, with gusty northwesterly winds anticipated between these systems. The surface high should be overhead by 06Z Wednesday, and with light winds, temperatures should be able to drop into the in the upper 40s to mid 50s. .LONG TERM...(Wednesday through Monday) Issued at 320 PM CDT Mon Sep 2 2019 The upper level pattern will feature northwest flow through much of the extended period, with weak shortwave energy moving through on Thursday, and stronger energy moving through Saturday and again Monday. Surface high pressure will be over the area Wednesday morning, then gets pushed east by an approaching frontal boundary. Wednesday could be a breezy to windy day with a decent pressure gradient developing. There may be a few showers or weak thunderstorms associated with the front moving through late Wednesday night. Dry conditions return for Thursday and Friday, then will see precipitation chances return for the weekend into early next week. Best chances look to be during the day Saturday, then Sunday night into the day Monday as two separate low pressure system and associated frontal boundaries slide across the area. Severe weather does not look to be a concern during the long term period. The first half of the period will see temperatures near or slightly above normal, with highs in the 70s to mid 80s. Cooler temperatures will then be the rule with more cloud cover and precipitation chances, with highs in the 60s Saturday, Sunday and Monday. Overnight lows will generally be in the 50s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 659 PM CDT Mon Sep 2 2019 MVFR ceilings will be advecting east and out of the region tonight leaving VFR conditions for all locations through Tuesday. Otherwise, the winds will become northwest tonight and increase to 15 to 30 knots on Tuesday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Mohr SHORT TERM...KF LONG TERM...Parkin AVIATION...Mohr
Hazardous Weather Outlook National Weather Service Aberdeen SD 350 PM CDT Mon Sep 2 2019 MNZ039-046-SDZ004>008-010-011-018>023-032100- Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-Edmunds- Day-Spink-Clark-Codington-Grant-Hamlin-Deuel- 350 PM CDT Mon Sep 2 2019 This Hazardous Weather Outlook is for west central Minnesota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms are possible across the area this evening into the early overnight hours. Strong and potentially damaging wind gusts over 70 mph along with hail up to 2 inches will be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SDZ003-009-015>017-034>037-051-032100- Corson-Walworth-Dewey-Potter-Faulk-Sully-Hughes-Hyde-Hand-Buffalo- 350 PM CDT Mon Sep 2 2019 /250 PM MDT Mon Sep 2 2019/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...This afternoon and tonight. Strong to severe storms will be possible this evening. Winds of 60 mph and quarter size hail will be possible with some storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SDZ033-045-048-032100- Stanley-Jones-Lyman- 350 PM CDT Mon Sep 2 2019 /250 PM MDT Mon Sep 2 2019/ This Hazardous Weather Outlook is for central South Dakota. .DAY ONE...This afternoon and tonight. A few thunderstorms will be possible this evening. Severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KF
Special Weather Statement
National Weather Service Aberdeen SD
633 PM CDT Mon Sep 2 2019
MNZ039-SDZ007-008-011-030030-
Traverse MN-Marshall SD-Day SD-Roberts SD-
633 PM CDT Mon Sep 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TRAVERSE...NORTHERN
ROBERTS...NORTHEASTERN DAY AND MARSHALL COUNTIES UNTIL 730 PM CDT...
At 632 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lidgerwood to 8 miles east of Hecla. Movement
was southeast at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Sisseton, Britton, Veblen, Rosholt, New Effington, Roslyn, Dumont,
Eden, Kidder, Claire City, Lake City, Victor, Buffalo Lakes, Clear
Lake Rec Area, Piyas Lake, Mud Lake Landing, Traverse Country Park,
Lake Traverse, Fort Sisseton State Park and Dakota Connection &
Casino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Minnesota...and northeastern South Dakota.
LAT...LON 4571 9636 4549 9751 4589 9798 4591 9798
4594 9786 4594 9682
TIME...MOT...LOC 2332Z 305DEG 45KT 4607 9713 4591 9798
ParkinPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
716 PM CDT MON SEP 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 4 NNW VICTOR 45.92N 96.85W
09/02/2019 M48 MPH ROBERTS SD MESONET
RWIS PEAK GUST THROUGH 7PM.
&&
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
725 PM CDT MON SEP 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM TSTM WND GST 2 E SISSETON 45.67N 97.00W
09/02/2019 M47 MPH ROBERTS SD ASOS
PEAK WIND GUST THUS FAR.
&&
RLThe Aberdeen radar (KABR), 168 km away, was scanning. The volume nearest the first event began at 00:27 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856191.